Alert archive / Texas / Wind Advisories in 2009

Wind Advisory 14, NWS Amarillo, TX

September 21, 2009Cimarron County, Oklahoma; Dallam County, Hartley County, Texas

NWS Amarillo, TX issued this wind advisory at Sep 21, 2009, 4:09 AM CDT for Cimarron County, Oklahoma; Dallam County, Hartley County, Texas. It took effect at Sep 21, 2009, 3:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2009, 4:09 AM CDT (09:09 UTC)
In effect from
Sep 21, 2009, 3:00 PM CDT
Expired
Sep 21, 2009, 10:00 PM CDT
In force
7 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Hartley County, TX

The radar

The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
2874 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KAMA 210909
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
409 AM CDT MON SEP 21 2009

...STRONG NORTH WINDS EXPECTED BEHIND A COLD FRONT THIS AFTERNOON
ACROSS THE NORTHWEST TEXAS AND WESTERN OKLAHOMA PANHANDLES...

.A COLD FRONT WILL MOVE THROUGH THE PANHANDLES TODAY. A TIGHT
PRESSURE GRADIENT WILL RESULT AND BRING STRONG NORTH WINDS. THE
STRONGEST WINDS ARE EXPECTED TO DEVELOP ACROSS THE NORTHWEST TEXAS
AND WESTERN OKLAHOMA PANHANDLES STARTING THIS AFTERNOON.

OKZ001-TXZ001-006-211715-
/O.NEW.KAMA.WI.Y.0014.090921T2000Z-090922T0300Z/
CIMARRON-DALLAM-HARTLEY-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
HARTLEY...CHANNING
409 AM CDT MON SEP 21 2009

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM CDT
THIS EVENING FOR THE NORTHWEST TEXAS AND WESTERN OKLAHOMA
PANHANDLES... 

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM
CDT THIS EVENING. 

A STRONG COLD FRONT WILL PUSH THROUGH THE PANHANDLES TODAY. BEHIND
THE COLD FRONT...STRONG NORTH WINDS WILL DEVELOP WITH WIND SPEEDS OF
30 TO 35 MPH AND GUSTS ABOVE 45 MPH POSSIBLE. THE STRONGEST WINDS ARE
EXPECTED TO OCCUR ACROSS THE NORTHWEST TEXAS AND WESTERN OKLAHOMA
PANHANDLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

JJB
3 follow-up statements
000 
WWUS74 KAMA 211650
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
1150 AM CDT MON SEP 21 2009

...STRONG NORTH WINDS EXPECTED BEHIND A COLD FRONT THIS AFTERNOON
ACROSS THE NORTHWEST TEXAS AND WESTERN OKLAHOMA PANHANDLES...

.A TIGHT PRESSURE GRADIENT BEHIND A COLD FRONT WHICH MOVED THROUGH
THE TEXAS AND OKLAHOMA PANHANDLES EARLIER TODAY WILL RESULT IN STRONG
AND GUSTY NORTH WINDS. THE STRONGEST WINDS ARE EXPECTED ACROSS THE
NORTHWEST TEXAS AND WESTERN OKLAHOMA PANHANDLES THIS AFTERNOON.

OKZ001-TXZ001-006-220100-
/O.CON.KAMA.WI.Y.0014.090921T2000Z-090922T0300Z/
CIMARRON-DALLAM-HARTLEY-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
HARTLEY...CHANNING
1150 AM CDT MON SEP 21 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING FOR THE NORTHWEST TEXAS AND WESTERN OKLAHOMA
PANHANDLES.

STRONG NORTH WINDS ARE EXPECTED BEHIND A COLD FRONT WITH WIND SPEEDS
OF 30 TO 35 MPH AND GUSTS ABOVE 45 MPH POSSIBLE. THE STRONGEST WINDS
ARE EXPECTED TO OCCUR ACROSS THE NORTHWEST TEXAS AND WESTERN OKLAHOMA
PANHANDLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SCHNEIDER/JOHNSON/NUTTALL
000 
WWUS74 KAMA 220055
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
755 PM CDT MON SEP 21 2009

...STRONG NORTH WINDS EXPECTED BEHIND A COLD FRONT THIS AFTERNOON
ACROSS THE NORTHWEST TEXAS AND WESTERN OKLAHOMA PANHANDLES...

.A TIGHT PRESSURE GRADIENT BEHIND A COLD FRONT WHICH MOVED
THROUGH THE TEXAS AND OKLAHOMA PANHANDLES EARLIER TODAY WILL
CONTINUE TO RESULT IN STRONG NORTHERLY WINDS.

OKZ001-TXZ001-006-220300-
/O.CON.KAMA.WI.Y.0014.000000T0000Z-090922T0300Z/
CIMARRON-DALLAM-HARTLEY-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
HARTLEY...CHANNING
755 PM CDT MON SEP 21 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR
THE NORTHWEST TEXAS PANHANDLE AND WEST OKLAHOMA PANHANDLE.

STRONG NORTH WINDS OF 30 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
BEHIND THE COLD FRONT THAT PUSHED THROUGH EARLIER TODAY. WINDS SHOULD
BEGIN TO DIMINISH LATE THIS EVENING AS THE PRESSURE GRADIENT
DECREASES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SJOHNSON
000 
WWUS74 KAMA 220303
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
1003 PM CDT MON SEP 21 2009


OKZ001-TXZ001-006-220415-
/O.EXP.KAMA.WI.Y.0014.000000T0000Z-090922T0300Z/
CIMARRON-DALLAM-HARTLEY-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
HARTLEY...CHANNING
1003 PM CDT MON SEP 21 2009

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

NORTHERLY WINDS WILL DIMINISH OVER THE NEXT FEW HOURS AS THE PRESSURE
GRADIENT DECREASES BEHIND THE COLD FRONT THAT PUSHED THROUGH THE
REGION EARLIER TODAY. THEREFORE...THE WIND ADVISORY HAS BEEN ALLOWED
TO EXPIRE.

$$

SJOHNSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Sep 21, 3:55 AM CDT, 14 minutes earlier.

Area forecast discussion, Sep 21, 3:55 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
355 AM CDT MON SEP 21 2009

.DISCUSSION...
COLD FRONT NOT EASILY IDENTIFIED BASED ON CURRENT SURFACE
ANALYSIS. WIND SHIFT AND PRESSURE RISES EXIST AS FAR SOUTH AS
DALHART...BUT SURFACE BAROCLINIC ZONE IS A BIT FURTHER NORTH IN
KANSAS AND COLORADO. LEANING TOWARD THE PRESSURE GRADIENT AND WIND
SHIFT AS THE FRONTAL POSITION WHICH MEANS TEMPS ACROSS THE NORTHWEST
WILL BE KEPT DOWN IN THE 60S TODAY...WITH THE REST OF THE AREA
JUMPING UP INTO THE 70S BEFORE THE BRUNT OF THE COLD AIR HITS. NEXT
CAUSE FOR CONCERN IS THE POTENTIAL WIND ADVISORY CONDITIONS FOR THIS
AFTERNOON. NAM AND GFS BOTH SUGGEST A VERY TIGHT SURFACE GRADIENT
WILL DEVELOP WITH A SECONDARY SURGE OF COLD AIR AFTER 20Z. 700MB
BAROCLINIC ZONE IDENTIFIED BY THE NAM12 REACHES THE NW ZONES RIGHT
AROUND 20Z...WHILE MODEL PROGGED 850MB WINDS AND HEIGHT GRADIENT
INCREASE ROUGHLY THE SAME TIME. FELT THERE WAS ENOUGH CONCERN FOR A
BRIEF WINDOW OF 30 KNOT SUSTAINED WINDS IN THE NORTHWEST THAT WE WILL
ISSUE A WIND ADVISORY WITH THE MORNING PACKAGE FROM 20Z THROUGH 03Z.
COULD SEE THE DAY SHIFT EXPANDING THE ADVISORY FURTHER SOUTH...BUT
CURRENT MODEL TRENDS HIGHLIGHT THE NW. A FEW WEAK THUNDERSTORMS ARE
ALREADY DEVELOPING ALONG THE FRONTAL BOUNDARY ACROSS THE NW
ZONES...AND ANTICIPATE THIS POTENTIAL TO LINGER THROUGH THE DAY. LEFT
POP GRIDS GENERALLY IN TACT FOR DAY 1...BUT DID INCREASED POPS A BIT
FOR TONIGHT. ALSO HIGHLIGHTED THE POTENTIAL FOR MODERATE RAIN
SHOWERS WITH THE UPPER SUPPORT IN PLACE AND COLDER TEMPS ALOFT
ADVECTING INTO THE ZONES. THINKING THERE WILL BE A 12 HOUR WINDOW OR
SO FOR PRODUCTIVE RAINFALL.

THE COLDER SURFACE AIR ALSO SETTLES IN BY TUESDAY AND WITH THE
EXPECTED CLOUD COVER AND POSSIBLE RAIN...THINKING HIGH TEMPS WILL
GENERALLY STALL IN THE 60S. MODELS SEEM TO BE IN GOOD AGREEMENT WITH
THE POSITION AND TRACK OF THE UPPER LOW THROUGH WEDNESDAY...SO LEFT
POP GRIDS ALONE WITH SLIGHT CHANCE TO CHANCE POPS IN PLACE. ONLY
CONCERN IS THAT THE LOW SHOULD DRIFT NORTH INTO NW KANSAS WHICH MAY
PUT THE PANHANDLES TOO FAR SOUTH FOR PRECIP. NAM AND EURO CONTINUE TO
FOLLOW A SIMILAR TRACK WITH THE UPPER LOW THROUGH THURSDAY WHILE THE
GFS SUGGESTS THE LOW WILL BACKTRACK TOWARD NW COLORADO. APPEARS
ANOTHER WAVE IN THE NORTHERN STREAM WILL HELP GIVE THE UPPER LOW THE
NEEDED SUPPORT TO FINALLY DISLODGE AND MOVE EAST STARTING LATE
FRIDAY. SO CARRIED THE PRECIP THROUGH FRIDAY AND BEGAN TO DRY IT OUT
FOR THE WEEKEND. ALSO APPEARS THE WARM AIR WILL RETURN BY THE
WEEKEND. HOWEVER...DECIDED TO TREND CLOSER TO THE EURO SOLUTION WHICH
WOULD WAS NOT AS FAST TO INCREASE TEMPS. SO TRENDED BELOW THE MEX
GUIDANCE IN THE EXTENDED.

&&

.FIRE WEATHER...
A COLD FRONT WILL MOVE THROUGH THE PANHANDLES TODAY BRINGING STRONG
NORTH WINDS AND COOLER AIR. THIS WILL KEEP RELATIVE HUMIDITY VALUES
ABOVE 30 PERCENT. COOLER AIR IS EXPECTED TO REMAIN IN PLACE WITH THE
POTENTIAL FOR SHOWERS OR THUNDERSTORMS THROUGH FRIDAY. WARM AIR
SHOULD RETURN BY THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                73  45  65  43  68 /  20  40  20  10  20
BEAVER OK                  70  48  64  42  66 /  40  40  20  20  20
BOISE CITY OK              64  38  59  42  63 /  30  40  20  20  20
BORGER TX                  74  48  65  47  69 /  20  40  20  20  20
BOYS RANCH TX              75  47  67  43  69 /  20  40  20  10  20
CANYON TX                  75  45  66  41  69 /  20  40  20  10  20
CLARENDON TX               77  49  68  45  73 /  20  40  20  10  20
DALHART TX                 66  42  61  40  65 /  30  40  20  20  20
GUYMON OK                  67  44  63  41  64 /  30  40  20  20  20
HEREFORD TX                76  45  64  41  69 /  20  40  20  10  20
LIPSCOMB TX                76  49  66  43  70 /  40  40  20  20  20
PAMPA TX                   73  47  63  46  68 /  20  40  20  10  20
SHAMROCK TX                77  50  68  46  75 /  30  40  20  10  20
WELLINGTON TX              80  52  70  46  76 /  30  40  20  10  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: DALLAM...HARTLEY.

OK...WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: CIMARRON.

&&

03/14
Hazardous weather outlook, Sep 20, 8:55 PM CDT, 7 hours 14 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
855 PM CDT SUN SEP 20 2009

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
855 PM CDT SUN SEP 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND NORTHERN TEXAS
PANHANDLES SUNDAY NIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME...BUT SOME STORMS MAY PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ON MONDAY ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES WITH THE APPROACH OF A STRONG COLD FRONT.
STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SP

Nearby

Wind Advisories in Texas, 2009Wind Advisories in Oklahoma, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.